Arkansas, 2023Damaging Winds in Arkansas, July 5, 2023
July 5, 2023 · NWS MEG · 2 events in 2 counties and zones
A cold front pushed into the Mid-South during the afternoon and evening hours on July 5, 2023. The front interacted with an unstable airmass favorable for producing strong downdrafts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front pushed into the Mid-South during the afternoon and evening hours on July 5, 2023. The front interacted with an unstable airmass favorable for producing strong downdrafts. Numerous showers and thunderstorms developed along the front as it moved into areas along and north of I-40. A few of the storms produced damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Jul 5, 2:06 PM CST, 1 hour 14 minutes earlier.
Area forecast discussion, Jul 5, 2:06 PM CST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
306 PM CDT Wed Jul 5 2023
...New SYNOPSIS, DISCUSSION...
.SYNOPSIS...
Issued at 306 PM CDT Wed Jul 5 2023
A few strong to severe storms are possible this afternoon
and evening ahead of a cold front. Damaging winds are the primary
threat. After the cold front moves through Thursday, cooler
temperatures and drier air will provide a brief relief before a
warming trend begins. The aforementioned cold front will stall out
and leave diurnally driven showers and thunderstorms possible
each day of the forecast period.
&&
.DISCUSSION...
(This evening through next Tuesday)
Issued at 306 PM CDT Wed Jul 5 2023
A Marginal Risk for severe weather is set for this
afternoon and evening ahead of a cold front. As of 3pm CDT, these
storms are crossing into our CWA's NE AR counties. Similar to the
past few days, environmental parameters with high SBCAPE values
exceeding 3000 J/kg, lower 0-6km shear values <20 kts, DCAPE >1000
J/kg, near dry adiabatic lapse rates, and PW values ~1.8" suggest
more linear storm mode with the threats of damaging winds, strong
downdrafts, and locally heavy rainfall. With the abundance of
moisture, fog development is possible after showers conclude.
Drier air behind the front will result in less humid conditions and
seasonable temperatures late week. The aforementioned cold front is
anticipated to stall over the Mid-South Thursday afternoon and looks
to linger for several days. This stalling will leave diurnally
driven showers and thunderstorms in the forecast each day this
period.
Another low pressure system will spin up and force the existing
front out of the region. This looks to occur on Sunday which brings
the next chance of widespread coverage and a warming trend to the
Mid-South.
DNM
&&
.AVIATION...
(18Z TAFS)
Issued at 1239 PM CDT Wed Jul 5 2023
Lingering MVFR ceilings will continue at TUP for the next hour or
so. Otherwise, the main issue will be convection this afternoon
into the evening hours as a frontal boundary moves into the area.
VCTS remarks were retained at all sites with TEMPO groups for TSRA
at JBR...MEM...and MKL. Locally reduced ceilings and vsbys may
occur with any storm that directly impacts the terminals. Guidance
suggests some MVFR ceilings may build back into TUP towards daybreak
and have accounted for this in the latest forecast. Winds through
the period will generally be less than 8 knots outside of
thunderstorms. Chances for showers and thunderstorms increase
again Thursday but will not introduce into the tafs at this time.
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
PUBLIC FORECAST...DNM
AVIATION...TAB
In the hours before
Special weather statement, Jul 5, 2:47 PM CST, 33 minutes before
Special Weather Statement
National Weather Service Memphis TN
347 PM CDT Wed Jul 5 2023
ARZ009-018-052130-
Greene AR-Clay AR-
347 PM CDT Wed Jul 5 2023
...A strong thunderstorm will impact portions of northern Greene and
western Clay Counties through 430 PM CDT...
At 347 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pocahontas, moving east at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Corning, Marmaduke, Lafe, Reyno, Knobel, O'Kean, McDougal, Peach
Orchard, Delaplaine, Evening Star, Beech Grove, Heelstring,
Stonewall, Tipperary, Hickoria, Case, Brookings and Knob.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3644 9038 3617 9034 3616 9081 3629 9081
3629 9079 3630 9079 3628 9078 3629 9077
3628 9075 3638 9075
TIME...MOT...LOC 2047Z 263DEG 22KT 3625 9087
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
SWBThunderstorm Wind, Clay
- When
- July 5, 3:20 PM CST to 3:25 PM CST
- Where
- Clay County, 1.31 mi WNW of Piggott
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 36.390, -90.200
A large tree was knocked down in Piggott.
Thunderstorm Wind, Mississippi
- When
- July 5, 4:37 PM CST to 4:42 PM CST
- Where
- Mississippi County, 1.52 mi NNE of Blytheville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Trained Spotter
- Coordinates
- 35.940, -89.910
A tree was knocked down on to powerlines on Marr Avenue in Blytheville.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in South Carolina, July 5, 2023$5.0 million · 1 event
- Flash Flooding and Damaging Winds in Illinois, July 5, 20232 injured · $700,000 · 52 kt wind · 17 events
- Damaging Winds in Tennessee, July 5, 2023$753,000 · 65 kt wind · 3 events
- Damaging Wind in Virginia, July 5, 2023$100,000 · 52 kt wind · 1 event
- Damaging Wind in Kentucky, July 5, 2023$50,000 · 65 kt wind · 1 event
- Flood and Hail in Wisconsin, July 5, 2023$23,000 · 1 in hail · 9 events
- Hail and Damaging Winds in Texas, July 5 to 6, 2023$15,000 · 2.5 in hail · 15 events
- Hail and Damaging Winds in Maine, July 5, 20232 injured · 52 kt wind · 5 events
- Hail and Damaging Winds in Indiana, July 5, 202369 kt wind · 9 events
- Hail and Damaging Winds in New Mexico, July 5, 20232.75 in hail · 7 events
- Hail and Damaging Winds in Texas, July 5 to 6, 20231 in hail · 7 events
- Damaging Winds in North Carolina, July 5, 202350 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1119903, 1119904.